Alert archive / Washington / Heavy Snow Warnings in 2008

Heavy Snow Warning 1, NWS Spokane, WA

January 4, 20085 counties in Washington; Bonner County, Boundary County, Kootenai County, Idaho

NWS Spokane, WA issued this heavy snow warning at Jan 4, 2008, 3:42 AM PST for 5 counties in Washington; Bonner County, Boundary County, Kootenai County, Idaho. It took effect at Jan 4, 2008, 4:00 AM PST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 4, 2008, 3:42 AM PST (11:42 UTC)
In effect from
Jan 4, 2008, 4:00 AM PST
Expired
Jan 4, 2008, 10:03 PM PST
In force
18 hr
Issued by
NWS Spokane, WA

Counties Bonner County, ID, Boundary County, ID, Kootenai County, ID, Ferry County, WA, Okanogan County, WA, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA

The radar

The Spokane radar (KOTX), 68 km from the middle of the area, began a volume at 11:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 11.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2008-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2008-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 265 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1431 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
265 m²/s²
0-3 km storm-relative helicity
359 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heavy snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this heavy snow warning went out at Jan 4, 3:03 AM PST, 39 minutes earlier.

Area forecast discussion, Jan 4, 3:03 AM PST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
303 AM PST FRI JAN 4 2008

.SYNOPSIS...
A STORMY PATTERN RESULTING IN MOUNTAIN SNOW...MOSTLY VALLEY RAIN
AND BREEZY WINDS WILL BE OVER THE INLAND INLAND NORTHWEST THROUGH
THE WEEKEND.

&&

.DISCUSSION...
TODAY AND TONIGHT...A WELL WRAPPED UP LOW PRESSURE SYSTEM CURRENTLY
MOVING INSIDE 135W WILL BE THE NEXT IN A SERIES OF WEATHER SYSTEMS
TO MOVE THROUGH THE REGION. SOUTH-SOUTHWEST UPPER LEVEL FLOW
APPEARS TO HAVE TAPPED INTO ANOTHER ROUND OF PACIFIC MOISTURE.
PWS OFF OF THE 00Z SPOKANE SOUNDING WAS .46 OF AN INCH OF WATER
WHICH MATCHED UP WELL WITH THE MODEL PW AND FOR TODAY THAT
INCREASES TO OVER A HALF INCH. EXPECT WARM OVER RUNNING
PRECIPITATION TO BE ON THE CASCADES BETWEEN 12-15Z AND THEN PUSH
RAPIDLY ACROSS THE FORECAST AREA THROUGH THE DAY. LIFT ALONG THE
285-295 ISENTROPIC SURFACE ISNT GREAT...BUT BOTH UPGLIDE AND UP
SLOPING FLOW INTO THE CASCADES AND NORTHERN MOUNTAINS IS EXTENDED
FOR A PERIOD OF ABOUT 12 HOURS. THIS EXTENDED PERIOD OF LIFT IN
CONJUNCTION WITH AMPLE MOISTURE WILL RESULT IN SOME PRETTY GOOD
QPF AMOUNTS ACROSS THE AREA. IN FACT QPF AMOUNTS OFF THE 00-06Z
MODELS ARE PRETTY IMPRESSIVE AND COMPARING THESE TO WHAT WAS
OBSERVED YESTERDAY BOTH POPS AND QPF AMOUNTS WERE BUMPED UP. THE
MAIN ISSUE IS WHAT THE PTYPE WILL BE FOR TODAY INTO TONIGHT. COLD
AIR IS DAMMED UP AGAINST THE CASCADES EAST ACROSS THE NORTHERN
MOUNTAINS. SOME MIXING WAS OBSERVED TODAY IN SOME OF THE NORTHERN
VALLEYS...HOWEVER CLEARING SKIES EARLIER THIS EVENING ALLOWED
SURFACE TEMPERATURES TO COOL PRETTY RAPIDLY. SO WE WILL HAVE A
PRETTY MIXED BAG OF PRECIPITATION ACROSS THE FORECAST AREA. IN THE
WENATCHEE VALLEY/WATERVILLE PLATEAU EXPECT PRECIPITATION MAINLY AS
SNOW WITH AREAS OF FREEZING RAIN THIS MORNING. THESE AREAS DIDNT
WARM UP VERY QUICK TODAY AND THINK IT WILL TAKE SOME TIME TODAY
BEFORE THE PRECIPITATION TURNS OVER TO RAIN. IN THE MOSES LAKE
AREA PRECIPITATION IS EXPECTED TO BEGIN AS A MIX OF
RAIN/SNOW/FREEZING RAIN...BEFORE FINALLY TURNING OVER TO ALL RAIN
LATER THIS AFTERNOON. WHILE NONE OF THE PRECIPITATION WILL AMOUNT
TO ADVISORY CRITERIA THIS MIXTURE WILL MOST DEFINITELY MAKE FOR
TREACHOROUS CONDITONS FOR SEVERAL HOURS THIS MORNING. ACROSS THE
NORTHERN ZONES SNOW AMOUNTS WERE UNDER ESTIMATED WITH THIS LAST
SYSTEM. BUT IN ADDITION OF AN EXTENDED PERIOD OF ISENTRPOIC LIFT
THE ATMOPSHERE BEHIND THE FRONT DESTABILIZES VERY QUICKLY. A
SERIES OF WEAK SHORT WAVES MOVING THROUGH THE AREA SHOULD KEEP
CONVECTIVE SNOW SHOWERS GOING WELL INTO THE EVENING HOURS. AS
SUCH EXPECT SNOW AMOUNTS ACROSS THE HIGHLANDS AND NORTHEAST
MOUNTAINS TO REACH WARNING CRITERIA BY SATURDAY MORNING. THIS
SURFACE LOW IS TAKING A SIMILAR TRACK OF THE PREVIOUS LOW BUT IS
MUCH DEEPER AND EXPECT THE WINDS TO PICK UP THROUGH THE DAY AND
BECOME QUITE GUSTY LATER THIS AFTERNOON AND EVENING. A WIND
ADVISORY HAS BEEN ISSUED FOR THE CAMAS PRAIRIE AND WILL LET THIS
RIDE. WINDS ACROSS THE BASIN AND INTO THE SPOKANE AREA WILL NEED
TO BE MONITORED LATER TODAY AS WELL. /TOBIN

SATURDAY THROUGH THURSDAY...LONGWAVE PATTERN CHANGES FROM A LONGWAVE TROF
WITH AXIS POSITIONED OVER THE PACIFIC NORTHWEST COAST SATURDAY
THAT MOVES ONSHORE AND DE-AMPLIFIES OVER THE WEEKEND. EVENTUALLY
THE DE-AMPLIFICATIONS MORPHS THE TROF INTO A FLAT ZONAL FLOW FOR
TUESDAY AND WEDNESDAY. THURSDAY AND FRIDAY SOME AMPLIFICATION
TAKES PLACE OVER THE REST TO SHOW SOME RIDGING...NOT VERY
PRONOUNCED...BUT RIDGING NEVERTHELESS.

MOST IMPORTANT IN THE SATURDAY THROUGH MONDAY PERIOD IS THE
CONDITIONALLY UNSTABLE AIRMASS NESTED IN THE LONGWAVE
TROF...REFLECTED BY THE IMPRESSIVE LAPSE RATES AT 700-500MB
REMAINING NEAR 8 C/KM THROUGH THIS SATURDAY THROUGH MONDAY PERIOD
OVER EASTERN WASHINGTON AND NORTHERN IDAHO. WILL NEED TO REMAIN
VIGILANT IN WATCHING FOR SHORTWAVES OF ALL SORTS OF SIZES...TO AS
SMALL AS THE MESO SCALE AND POSSIBLY BELOW WHICH COULD KICK OFF
ENOUGH LIFT TO RESULT IN IMPRESSIVE AND HIGHLY LOCALIZED
CONVECTIVE SNOWFALL.

A SYNOPTIC SCALE LOW PRESSURE SYSTEM WITH A WELL MAINTAINED TAP
INTO SUB-TROPICAL MOISTURE AFFECTS THE AREA TUESDAY. THE EARLIER
DISCUSSED LONGWAVE ZONAL FLOW SETUP ALLOWS THIS SYSTEM TO APPROACH
IN MORE OF A WEST TO EAST FASHION RATHER THAN THE THE SOUTHWEST TO
NORTHEAST TRAJECTORIES TAKEN BY THIS PAST THURSDAYS SYSTEM AND THE
ONE PASSING THROUGH TODAY. WILL DELINEATE THIS SCENARIO WITH A
RETURN TO STABLE RAIN/SNOW AND SOMEWHAT HIGHER POPS IN COMPARISON
TO THE SHOWERY DEPICTION FOR SATURDAY THROUGH MONDAY.

WEDNESDAY WILL INVOLVE A BRIEF PERIOD OF POST FRONTAL SHOWERY
CONDITIONS ASSOCIATED WITH THE EXIT OF THE EARLIER DISCUSSED
TUESDAY STORM SYSTEM...AND WITH LATEST MODELS SHOWING SOME WESTERN
US AMPLIFICATION TO MORE OF A RIDGE...BUT STILL A NOISY RIDGE AS
MODELS SHOW LOTS OF CLUTTER IN THE VORTICITY FIELD...WHICH MAY
MEAN THERE COULD BE SHORTWAVES TRAVERSING THROUGH IT...POPS LOWER
BUT STILL DEPICT SOME SNOW SHOWER COVERAGE WITH THE EXCEPTION OF
PERHAPS A SMALL AREA JUST DOWNSTREAM AND IN CLOSE PROXIMITY TO
THE CASCADE CREST.

/PELATTI

&&

.AVIATION...
FIRST WEATHER SYSTEM HAS EXITED EAST OF ALL TAF SITES FOR THE NIGHT.
MAIN PROBLEM THROUGH 12Z WILL BE PATCHY FOG HANGING OVER THE EAST
WENATCHEE AREA...WHICH WILL CONTINUE TO PLAGUE THAT SITE WITH HIGHLY
VARIABLE CONDITIONS RAPIDLY VARYING FROM VFR TO LIFR. ALL OTHER TAFS
WILL BE VFR THROUGH THAT TIME. AFT 12Z...THE NEXT SYSTEM MOVES IN
FROM THE SW. IT WILL LIKELY REDUCE THE FOG PROBLEM IN EAT...BUT IT
WILL KEEP VSBYS IN THE IFR/LIFR CATEGORY DUE TO SNOW. THIS WILL ALSO
IMPACT MWH BY 14Z OR SO HOWEVER IT STANDS A BETTER CHANCE OF TURNING
TO RAIN IMPROVING VSBYS. THE REMAINDER OF THE TAF SITES WILL ALSO
SEE PRECIP CHANCES INCREASE THROUGH THE DAY...WITH MVFR CIGS LIKELY
AT GEG AND COE. CONDITIONS WILL IMPROVE LATE IN THE PERIOD AS A COLD
FRONT PASSES WEST OVER THE CASCADES. FX

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        39  35  35  27  32  22 /  90  50  30  20  30  30
COEUR DALENE  40  34  37  27  33  22 /  90  50  40  40  30  30
PULLMAN        47  36  40  31  31  25 /  90  50  30  20  30  30
LEWISTON       52  38  46  33  38  30 /  60  50  30  20  30  30
COLVILLE       37  33  35  28  31  22 / 100  80  60  30  30  30
SANDPOINT      36  33  34  25  33  21 / 100  80  60  40  40  40
KELLOGG        38  33  34  27  32  23 / 100  70  60  40  40  40
MOSES LAKE     39  33  37  25  33  20 /  90  20  20  20  20  20
WENATCHEE      34  29  32  25  32  19 /  90  60  50  20  20  20
OMAK           34  28  32  24  32  15 / 100  70  60  20  20  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...HEAVY SNOW WARNING UNTIL 4 AM PST SATURDAY ABOVE 3000 FEET FOR
     NORTHERN PANHANDLE.

     WIND ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR LEWIS AND
     SOUTHERN NEZ PERCE COUNTIES.

WA...HEAVY SNOW WARNING UNTIL 4 AM PST SATURDAY ABOVE 3000 FEET FOR
     NORTHEAST MOUNTAINS.

     WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR MOSES
     LAKE AREA...WATERVILLE PLATEAU...WENATCHEE AREA.

     HEAVY SNOW WARNING UNTIL 4 AM PST SATURDAY ABOVE 3000 FEET FOR
     OKANOGAN HIGHLANDS.

     SNOW ADVISORY UNTIL 4 AM PST SATURDAY FOR EAST SLOPES NORTHERN
     CASCADES.

     SNOW ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR OKANOGAN VALLEY.

&&
Hazardous weather outlook, Jan 3, 6:14 AM PST, 21 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
614 AM PST THU JAN 3 2008

IDZ001>004-026-027-WAZ031>038-041>044-041415-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
614 AM PST THU JAN 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL TRACK ACROSS PORTIONS OF NORTHERN AND CENTRAL WASHINGTON
AND THE IDAHO PANHANDLE THROUGH TONIGHT. LIGHT TO MODERATE
ACCUMULATIONS ARE POSSIBLE ACROSS THE NORTHERN PANHANDLE THROUGH
OKANOGAN HIGHLANDS...AND SOUTHWEST ACROSS THE WATERVILLE PLATEAU.
LIGHTER ACCUMULATIONS ARE EXPECTED ELSEWHERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WEAK FRONT WILL REMAIN STALLED OVER THE REGION TODAY...FOLLOWED
BY A WETTER AND MILDER WEATHER SYSTEM FOR TONIGHT AND AGAIN LATER
FRIDAY. SOME MODERATE SNOWS ARE POSSIBLE IN THE CASCADES. A RISK
FOR MODERATE SNOWS ALSO LAYS OVER NORTHERN WASHINGTON AND THE
NORTHERN PANHANDLE...HOWEVER SNOW LEVELS WILL BE ON THE RISE HERE
THROUGH FRIDAY AND REDUCE THE RISK FOR SIGNIFICANT SNOW IN THE
MORE POPULATED VALLEY AREAS. A CHANCE OF SLEET OR FREEZING RAIN
ALSO EXISTS AROUND THE WATERVILLE PLATEAU TO WENATCHEE AREA LATE
THURSDAY TO FRIDAY MORNING.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 3:42 AM PSTSnow AdvisoryOTXDouglas, Okanogan11 hr

Nearby

Heavy Snow Warnings in Washington, 2008Heavy Snow Warnings in Idaho, 2008Every heavy snow warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.